Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 35, NWS Flagstaff, AZ

August 6, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 6, 2016, 11:59 AM MST for Coconino County, Arizona. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2016, 11:59 AM MST (18:59 UTC)
Expired
Aug 6, 2016, 12:16 PM MST
In force
17 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 12:07 PM MSTHAIL 13 E Doney Park, AZUPDATED TO CORRECT TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS55 KFGZ 061859
SVRFGZ
AZC005-061930-
/O.NEW.KFGZ.SV.W.0035.160806T1859Z-160806T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1159 AM MST SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1230 PM MST

* AT 1159 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  DONEY PARK...OR 11 MILES NORTHEAST OF FLAGSTAFF...AND MOVING
  SOUTHEAST AT 5 MPH. THIS STORM WILL CROSS TOWNSEN WINONA ROAD.

* LOCATIONS IMPACTED INCLUDE...
  FLAGSTAFF AND DONEY PARK. 

THIS INCLUDES INTERSTATE 40 NEAR MILE MARKER 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3532 11152 3534 11143 3523 11133 3520 11150
TIME...MOT...LOC 1859Z 337DEG 6KT 3530 11146 

$$

MOTTICE
1 follow-up statement
267 
WWUS55 KFGZ 061916
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1216 PM MST SAT AUG 6 2016

AZC005-061926-
/O.CAN.KFGZ.SV.W.0035.000000T0000Z-160806T1930Z/
COCONINO AZ-
1216 PM MST SAT AUG 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3532 11152 3534 11143 3523 11133 3520 11150
TIME...MOT...LOC 1915Z 337DEG 6KT 3528 11145 

$$

MOTTICE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 9:40 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 6, 9:40 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
940 AM MST SAT AUG 06 2016

.SYNOPSIS...Expect scattered showers and thunderstorms mainly from
Flagstaff north and east today. Storms will become more isolated and
located mainly near the New mexico border by Sunday and Monday. A
surge in tropical moisture will bring active conditions back to the
area by the middle of next week.

&&

.DISCUSSION...A glance at the sky this morning indicates decent
instability in the boundary layer and up through about 500mb. The
12z KFLG sounding supports this, with drier and somewhat more stable
air above 500mb. With this profile and deeper moisture still to our
east, there is potential today, for a severe thunderstorm or two.
The best chance of this would be northeast of Flagstaff. To the west
of Flagstaff, the airmass will continue to slowly dry and stabilize.
By Sunday and Monday, most activity will be near the New Mexico
border. The current forecast covers this well, no updates.

&&

.AVIATION...For the 18Z package...Expect isolated to scattered
showers and thunderstorms today, with higher chances over eastern
Arizona in Apache and Navajo counties. Aviation discussion not
updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 6, 5:20 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 AM MST SAT AUG 6 2016

AZZ004>018-037>040-070600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
520 AM MST SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH
FLOODING, WITH THE BEST CHANCES ALONG AND NORTH OF THE MOGOLLON
RIM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DRYING TREND IS FORECAST ON SUNDAY AND MONDAY. AN UPTICK IN
THUNDERSTORM ACTIVITY IS POSSIBLE AS EARLY AS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:10 PM MSTSpecial Weather StatementFGZYavapai35 min
Aug 5, 5:20 PM MSTFlash Flood WarningFGZApache115 min
Aug 5, 6:09 PM MSTSpecial Weather StatementFGZYavapai36 min
Aug 5, 6:21 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 6, 11:33 AM MSTSevere Thunderstorm WarningFGZCoconino27 min
Aug 6, 2:59 PM MSTSpecial Weather StatementFGZCoconino31 min
Aug 6, 3:14 PM MSTSpecial Weather StatementFGZCoconino31 min
Aug 6, 3:45 PM MSTSpecial Weather StatementFGZYavapai30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.